Two cases of anemia associated with lamotrigine adjunctive therapy for intractable epilepsy, one a 17-year-old with Lennox-Gastaut syndrome, are reported from Texas Tech University, Lubbock, TX. One patient had a previous history of iron deficiency anemia. The lowest Hct and Hgb levels, recorded after 2 months of treatment with lamotrigine, in combination with valproic acid, were Hct 32.7 and 18.9% and Hgb 9.9 and 7 g/dl. An associated increase in platelets to 427 and 446 K/mcl represented a reactive thrombocytosis. Neither case required intensive medical management, and the anemia resolved rapidly when the lamotrigine was discontinued. [1]

COMMENT. The authors cite 3 previous case reports of hematological side effects with lamotrigine, all associated with polytherapy, including valproic acid or carbamazepine, drugs known to cause anemia or leukopenia. CBC monitoring may be advisable when introducing lamotrigine, particularly in patients receiving valproic acid or carbamazepine in combination.